Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 65, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 19, 2008, 8:55 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2008, 8:55 PM CDT (01:55 UTC)
- Expired
- Jul 19, 2008, 9:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Harrison County, IA, Shelby County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:28 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2412 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 200154 TOROAX IAC085-165-200230- /O.NEW.KOAX.TO.W.0065.080720T0155Z-080720T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 855 PM CDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN HARRISON COUNTY IN SOUTHWEST IOWA... WESTERN SHELBY COUNTY IN SOUTHWEST IOWA... * UNTIL 930 PM CDT. * AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 15 MILES WEST OF EARLING... OR 43 MILES NORTHEAST OF OMAHA...MOVING EAST AT 32 MPH. * LOCATIONS IMPACTED INCLUDE... EARLING...DEFIANCE...IRWIN AND HARLAN THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 73 AND 85. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN IOWA AND NORTHEASTERN NEBRASKA. LAT...LON 4157 9530 4179 9587 4186 9575 4182 9519 TIME...MOT...LOC 0155Z 287DEG 27KT 4184 9567 $$ CHERMOK
3 follow-up statements
000 WWUS53 KOAX 200204 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 904 PM CDT SAT JUL 19 2008 IAC085-165-200230- /O.CON.KOAX.TO.W.0065.000000T0000Z-080720T0230Z/ HARRISON IA-SHELBY IA- 904 PM CDT SAT JUL 19 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WESTERN SHELBY AND NORTHEASTERN HARRISON COUNTIES... AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF WOODBINE...OR 44 MILES NORTHEAST OF OMAHA...MOVING EAST SOUTHEAST AT 29 MPH. LOCATIONS IMPACTED INCLUDE...PANAMA...EARLING...WESTPHALIA... DEFIANCE...KIRKMAN...IRWIN AND HARLAN. THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 73 AND 85. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN IOWA AND NORTHEASTERN NEBRASKA. LAT...LON 4157 9530 4179 9587 4186 9575 4182 9519 TIME...MOT...LOC 0204Z 290DEG 25KT 4182 9559 $$ CHERMOK
000 WWUS53 KOAX 200218 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 917 PM CDT SAT JUL 19 2008 IAC085-165-200230- /O.CON.KOAX.TO.W.0065.000000T0000Z-080720T0230Z/ HARRISON IA-SHELBY IA- 917 PM CDT SAT JUL 19 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WESTERN SHELBY AND NORTHEASTERN HARRISON COUNTIES... AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM COULD ALSO PRODUCE A TORNADO. THE STORM WAS LOCATED NEAR WESTPHALIA...OR 46 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST AT 44 MPH. LOCATIONS IMPACTED INCLUDE...HARLAN...KIRKMAN AND IRWIN. THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 73 AND 85. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN IOWA AND NORTHEASTERN NEBRASKA. LAT...LON 4157 9530 4179 9587 4186 9575 4182 9519 TIME...MOT...LOC 0217Z 295DEG 38KT 4172 9534 $$ CHERMOK
000 WWUS53 KOAX 200226 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 926 PM CDT SAT JUL 19 2008 IAC085-165-200236- /O.EXP.KOAX.TO.W.0065.000000T0000Z-080720T0230Z/ HARRISON IA-SHELBY IA- 926 PM CDT SAT JUL 19 2008 ...THE TORNADO WARNING FOR WESTERN SHELBY AND NORTHEASTERN HARRISON COUNTIES WILL EXPIRE AT 930 PM CDT... THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 73 AND 85. THE WARNING WHICH WAS IN EFFECT HAS EXPIRED AND WILL NOT BE REISSUED AT THIS TIME. HEAVY RAIN AND GUSTY WINDS ARE LIKELY THROUGH 1015 PM FROM PANAMA THROUGH KIRKMAN AND HARLAN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN IOWA AND NORTHEASTERN NEBRASKA. LAT...LON 4157 9530 4179 9587 4186 9575 4182 9519 TIME...MOT...LOC 0226Z 295DEG 38KT 4168 9523 $$ CHERMOK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:00 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT SAT JUL 19 2008 .DISCUSSION... TSTM CHANCES NEXT FEW DAYS IS MAIN FORECAST CONCERN. 18Z SUBJECTIVE SFC ANALYSIS SHOWS SFC CDFNT EXTENDING FM SOUTH CENTRAL MN INTO SOUTH CENTRAL SD AND THRU WRN NEB. LINE OF CONVECTION HAS ALREADY FORMED ALONG THE BOUNDARY ACROSS SERN SD. VERY UNSTABLE AIRMASS IN PLACE ACROSS THE NRN PORTION OF THE CWA WITH RUC ANALYSIS SHOWING MLCAPES AROUND 2500 J/KG AND STEEP MID LEVEL LAPSE RATES AROUND 7.0 C/KM. MUCH STRONGER DEEP LAYER SHEAR IS PRESENT TODAY THAN PREVIOUS DAYS AS MID LEVEL VORT MAX EVIDENT ON WATER VAPOR IMAGERY MOVES ACROSS ERN SD. 0-6KM EFFECTIVE SHEAR ACROSS NERN NEB IS ON THE ORDER OF 45-55KTS. WITH VERY LITTLE CINH...EXPECT STORMS TO CONTINUE TO FIRE AND MOVE SOUTHEAST ALONG THE FRONT AS IT PUSHES INTO NERN NEB AND WEST CENTRAL IOWA. WITH SUCH STRONG INSTABILITY...ANY OUTFLOW BOUNDARY MOVING AHEAD OF THE MAIN LINE COULD FOCUS ADDI TONAL TSTM DEVELOPMENT. DUE TO STRONG BULK SHEAR VALUES...SUPERCELLS ARE QUITE POSSIBLE WITH ISOLATED TORS POSSIBLE. FRONT DOES NOT MOVE TOO FAR SOUTH THIS EVENING...EXTENDING FM NERN CO THRU CNTRL NEB AND INTO NWRN IA. NOSE OF 25-30KT SWRLY NOCTURNAL LLVL JET SHOULD VEER AROUND TO THE WEST AFTER 06Z TONIGHT HELPING STORMS DIMINISH IN COVERAGE AND INTENSITY AS WE PROGRESS THRU THE NIGHT AND LOSE INSTABILITY. BOUNDARY WILL LIFT SLIGHTLY NORTHWARD THRU THE DAY TOMORROW AND BY MAX HEATING...SHOULD EXTEND WEST TO EAST ACROSS MUCH OF NEBRASKA. AHEAD OF THE BOUNDARY...VERY UNSTABLE AIRMASS WILL BE IN PLACE. HOT DAY EXPECTED WITH HIGHS IN THE UPPER 90S ACROSS THE SOUTH TO THE MID 90S IN THE NORTH. SBCAPES ON THE ORDER OF 3000-4000 J/KG ARE LIKELY. 0-6KM BULK SHEAR WL BE HIGH AGAIN ON SUNDAY AND STORMS ARE LIKELY TO FIRE ALONG THE BOUNDARY BY MID AFTERNOON WITH SUPERCELLS POSSIBLE. ON MONDAY...FRONT FINALLY PUSHES SOUTH INTO MISSOURI AND KANSAS AND MAY HAVE SOME LINGERING TSTMS IN THE SOUTH AND EAST AS PIECE OF SHORTWAVE ENERGY ROTATES THRU NWRLY FLOW ALOFT. IN THE EXTENDED...RIDGE CONTINUES TO STRUGGLE TO BUILD INTO THE CENTRAL PLAINS REGION. AREA REMAINS IN NWRLY FLOW ALOFT THRU THE PD AND MODELS CONTINUE TO DEVELOP MCS ACTIVITY AND ROLL IT INTO THE AREA. THUS...FORECAST CONFIDENCE IN THE EXTENDED IS LOW...HOWEVER IT DOES APPEAR THAT THE RIDGE WILL TAKE SOME TIME TO BUILD INTO THE AREA. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THRU 20/18Z THUNDERSTORMS DVLPG NEAR A CDFNT OVR SD WILL LIKELY DVLP SEWD INTO NERN NEBR AND WRN IA THRU 00Z...AND A TEMPO GROUP OF TSRA WAS INCLUDED FM 21Z-01Z AT KOFK. LEFT TSTM CHCS OUT OF KLNK/KOMA TAF SITES WITH 18Z ISSUANCE...ALTHOUGH TRENDS WILL BE MONITORED AND SOME INCLUSION MAY BE NEEDED WITH 00Z ISSUANCE OR AN AMENDMENT. OTHERWISE CIGS WITH CU FIELD FM NERN NEBR INTO SW IA SHOULD BE MOSTLY ABV MVFR CATEGORY...ALTHO CIGS WILL LIKELY LOWER IN TSRA AND WITH HEAVY RAIN POTENTIAL...VSBYS COULD EASILY DROP TO A MILE OR LESS IN ANY ACTIVITY. UNLESS CONVECTION/DEBRIS CLOUDS LAST INTO SUNDAY MORNING...EXPECT ST/FOG TO REDEVELOP FM NERN NEBR INTO SWRN IA...INCLUDING KOFK/KOMA...AROUND 10-11Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && GRIFFIS/CHERMOK
Hazardous weather outlook, Jul 19, 5:33 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 533 PM CDT SAT JUL 19 2008 IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078- 088>093-201245- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 533 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT AND AGAIN SUNDAY AFTERNOON. A LINE OF STRONG THUNDERSTORMS MAY MOVE SOUTH INTO THE AREA TONIGHT. THE BEST CHANCE OF SEVERE WEATHER IS GENERALLY ALONG AND NORTH OF A LINE FROM AROUND DAVID CITY TO BELLEVUE AND OAKLAND IOWA. DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAIN ARE THE MAIN HAZARDS. INSTABILITY WILL DECREASE LATER TONIGHT...BUT WILL BECOME STRONG AGAIN BY MID AFTERNOON SUNDAY. THUNDERSTORMS MAY BE TRIGGERED BY A WEAK COLD FRONT IN THE AREA. THE PRIMARY HAZARDS WILL ONCE AGAIN BE DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAIN. HIGH TEMPERATURES SUNDAY AFTERNOON WILL REACH THE MID TO UPPER 90S. THIS WILL COMBINE WITH HIGH HUMIDITY TO PUT THE HEAT INDEX BETWEEN 100 AND 105 IN THE MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THROUGH SUNDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH MID WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. HOT WEATHER WILL ALSO CONTINUE THROUGH THE WEEK...WITH HIGHS MAINLY FROM THE UPPER 80S TO MID 90S. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER THERE IS A SLIGHT CHANCE THAT ACTIVATION WILL BE NEEDED THIS EVENING...AND A SOMEWHAT GREATER CHANCE LATE SUNDAY AFTERNOON AND EVENING. IAZ043-NEZ011-012-015>018-030>034-201245- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT- 533 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT AS A WEAK COLD FRONT PUSHES INTO A VERY UNSTABLE ATMOSPHERE OVER THE AREA. DAMAGING WINDS...HAIL...AND VERY HEAVY RAIN WILL BE THE PRIMARY HAZARDS. HOWEVER...DUE TO STRONG WIND SHEAR...TORNADOES WILL ALSO BE POSSIBLE THIS EVENING. INSTABILITY WILL DECREASE BY MIDNIGHT. SEVERE WEATHER WILL BE LESS LIKELY...BUT HEAVY RAIN WILL STILL BE POSSIBLE. THE FRONT IS EXPECTED TO LINGER IN THE AREA ON SUNDAY. ONCE AGAIN...THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY LATE AFTERNOON. SEVERE WEATHER WILL AGAIN BE POSSIBLE...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS...ALONG WITH HEAVY RAIN. WIND SHEAR WILL BE STRONG ENOUGH THAT TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THROUGH SUNDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH MID WEEK...WITH SEVERE THUNDERSTORMS POSSIBLE MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH THIS EVENING...AND AGAIN LATE SUNDAY AFTERNOON AND EVENING. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 39 min |
| Jul 19, 10:19 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 41 min |
| Jul 20, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 45 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.